Crizotinib (Xalkori)

Have you been prescribed crizotinib? We are looking for patient experiences for crizotinib, if you can help you can post here or private message me. This is so we can make a drug submission to the medicines consortium. As a charity our submissions need to include as much patient experience of the drug as possible, This could include side effects, effects on lifestyle versus the alternative treatments, we are looking for all benefits of treatment and problems with the treatment, Please if you have experience please contact us.

regards

Nicky

11 Replies

oldestnewest
  • Hello Nicky.

    I'm happy to help. Is there a questionnaire I need to complete ? I've been taking Crizotinib for nearly 2 years.

    Kind regards

    Colin

  • Hi Lifesab

    Thanks so much for getting back to me. We really just need some quotes regarding life on crizotinib. Things like symptom management. compared to alternative treatments ie chemo. Improvements or stabilisation on crizotinib. Any longer term effects of crizotinib. Family life and criizotinib. It all helps paint a picture of the patient experience of the drug and can be quite powerful for the submission process.

    Thanks again

    Nicky

  • Hello Nicky. Happy to help. 

    For background information on my treatment pre Crizotinib you only need to key Crizotinib into the search engine.

    From my experience, Crizotinib has "saved my life". I think they were running out of ideas before they did a biopsy on my removed lung and found I was ALK positive.

    I have been taking the drug for nearly two years and compared to the side effects seen after chemotherapy, there is no comparison. I'm not sure if I have been fortunate but the only real problems I have are to do with my stomach. I have feelings of bloatedness, then a "bubbly" sort of sensation and then at some time or other, diarrhoea. I have to stress none of these symptoms are on the scale seen following chemotherapy.

    This all means I lead a near normal life. I do have bouts of tiredness and lack of energy, funnily enough, at this time of year. I'm not sure if any of this is connected but my vitamin D levels dropped dramatically but after some sunshine together with supplements, my energy levels revive over the summer months. 

    I don't think there is anything to add unless you have some questions for me.

    Colin

  • I have been using xalori since the middle of April last year. Initially I was on 250mg twice a day. Due to me being sick it was reduced to 200mg twice a day and I have been able to tolerate the lower dose. I also take cyclizine as an anti sickness drug and have found this to work for me.

    When I was diagnosed the first chemotherapy that I had was permatrexate and cisplatin. This caused me to have fatigue, sleepiness and some vomiting. I spent approx 2.5 weeks of the 3 weekly cycle either in bed or on the settee. I then had a few reasonable days before my next 3 weekly treatment. The day that I had the chemotherapy it took 8 hours during which I lay on a bed. After the initial treatment I was constipated due to the chemotherapy, I then needed to manage that as well.

    The maintenance treatment was the next treatment that I went on to. This was also 3 weekly, it involved a 15 minute infusion on permatrexate. Initially I found it to be ok and felt that I could live a relatively normal life. I was on the treatment for approx 9 months. I found the side effects to be cumulative and for the last 3 months on the treatment I was very poorly. I had to have anti sickness medication in a syringe driver. I was only able to eat a couple of desert spoons of food every meal time. I felt very sick for most of the time and slept for most of the day. I was also diagnosed with chronic renal failure which they said was due most probably to the cisplatin in my first treatments. 

    After I couple of months without chemotherapy, I then started with the xalori. Once the correct dose had been found. I felt like my old self. I took the cyclizine tablets before each meal and have not suffered from sickness. My quality of life has improved. People who see me now say that I look so much better than I did towards the end of my maintenance chemotherapy and also than the initial chemotherapy treatment. I have also been able to go on holiday in the UK and abroad without the worry that I would be unwell.

    I was given steroids during my first chemotherapy sessions and a side effect of this has been that I now have osteoporosis. I fell in November of last year, whilst walking down the stairs. I fractured vertebrae in my spine. I have been told that osteoporosis is the cause of the fractures and not metastasis. I am glad that it was the former and not the later. I believe that if I had fallen on the stairs in this way a couple of years ago then I would not have fractured any bones.

    I do have swelling of my ankles which started after taking the xalori. I put my legs on to a stool when sitting down to help reduce the swelling. I have also been wearing wide fitting footwear. I don't see this to be a problem compared with the side effects from the other treatments that I have had.

    I also had very swollen legs a few weeks ago. My Consultant asked be to come off the amitriptyline that I had been taking for pain. When I came off the amitriptyline the swelling in my legs reduced. My weight also went down by 10 kg from one 4 weekly appointment to the next.

    I have now been on xalori for over eleven months and hope to continue on it for a long time into the future.

    Please let me know if I can answer anymore questions.

    Best wishes

    Sally

  • Hi Bow-19

    That's fantastic thanks it all helps the submission process.

    Nicky

  • Hi

    My husband Daryl is ALK positive and will have Crizotinib at some point, this is what our consultant has said. He is due his 6th pemetrexed/ cisplatin chemo in a couple of weeks, then I think he will go into pemetrexed maintenance, but that hasn't been confirmed.

    Is it better to go straight onto Crizotinib after chemo or onto maintenance?

    Thanks

    Rachel

  • I'm ALK positive I've just had fourth permetexed/ cisplatin but they have postponed it due to build up of fluid in my chest. Have you experienced this? I will be starting crizitonib once they've sorted out the fluid problem. I've heard it's a lot less harsh than maintainence. There's a great Facebook page for ALK people with lots of information if you're interested. Living with non-small cell lung cancer and ALK mutation.

  • My wife has been on Crizotinib for six weeks now. Other than some manageable side effects in the first week (abdominal rash and constipation) she appears remarkably tolerant to it. It's likely to be another six weeks before a first MRI to assess its efficacy. She is stage IV NSLC adenocarcinoma with brain mets. She's also had WBR.

    Forgot to say, happy to answer any specific questions.

  • Hi Ribeye

    Glad to hear your wife is responding well in Crizotinib.

    Can I ask a question about your wife if you don't mind? 

    I know we have communicated before and both your wife and my hubby Daryl have the same diagnosis with stage 4 adenocarcinoma and brain mets. Did she have pemetrexed / cisplatin and then pemetrexed maintenance before Crizotinib?

    Sorry to ask and please don't feel like you have to reply.

    Rachel

  • Hi Rachel,

    No problem at all. I have sent you a direct message rather than derail the general thread.

    Regards.

  • That's Great, thanks everyone for your input. If you are all happy to, maybe you could add any changes to symptoms or condition to the thread or you could PM me. Comparisons to other treatments such as chemo are also good.

You may also like...